Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 12, NWS Midland/Odessa, TX

February 20, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Feb 20, 2020, 3:47 AM CST for Culberson County, Texas. It took effect at Feb 20, 2020, 6:34 AM CST. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2020, 3:47 AM CST (09:47 UTC)
In effect from
Feb 20, 2020, 6:34 AM CST
Expired
Feb 21, 2020, 9:00 AM CST
In force
26 hr
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 212 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.8 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1924 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

637 
WWUS74 KMAF 200947
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
347 AM CST Thu Feb 20 2020

TXZ271-202300-
/O.NEW.KMAF.HW.W.0012.200220T1400Z-200221T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
247 AM MST Thu Feb 20 2020

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 8 AM MST
FRIDAY...

* WHAT...Northeast winds 35 to 45 mph expected.

* WHERE...Guadalupe and Delaware Mountains in Texas, especially
  Guadalupe Pass.

* WHEN...From 7 AM this morning to 8 AM MST Friday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
4 follow-up statements
776 
WWUS74 KMAF 201234
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
634 AM CST Thu Feb 20 2020

TXZ271-202300-
/O.EXT.KMAF.HW.W.0012.200220T1234Z-200221T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
534 AM MST Thu Feb 20 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM MST FRIDAY...

* WHAT...Northeast winds 35 to 45 mph expected. 

* WHERE...Guadalupe and Delaware Mountains in Texas, especially 
  Guadalupe Pass.

* WHEN...Until 8 AM MST Friday.

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Travel will be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
496 
WWUS74 KMAF 202009
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
209 PM CST Thu Feb 20 2020

TXZ271-210815-
/O.CON.KMAF.HW.W.0012.000000T0000Z-200221T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
109 PM MST Thu Feb 20 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY...

* WHAT...East winds 35 to 45 mph with higher gusts.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 8 AM MST Friday.

* IMPACTS...High winds could make driving difficult for motorists
  driving high profile vehicles such as campers, vans, and tractor
  trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
337 
WWUS74 KMAF 210003
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
603 PM CST Thu Feb 20 2020

TXZ271-211000-
/O.NEW.KMAF.ZF.Y.0001.200221T0003Z-200221T1000Z/
/O.CON.KMAF.HW.W.0012.000000T0000Z-200221T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
503 PM MST Thu Feb 20 2020

...FREEZING FOG ADVISORY IN EFFECT UNTIL 3 AM MST FRIDAY...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY...

* WHAT...For the High Wind Warning, east winds near 40 mph through
  Guadalupe Pass. For the Freezing Fog Advisory, visibility less
  than 1 mile in freezing fog.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...For the High Wind Warning, until 8 AM MST Friday. For 
  the Freezing Fog Advisory, until 3 AM MST Friday.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and potential for light ice accumulations on roadways and 
  exposed surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive, slow down, and use your 
headlights, and leave plenty of distance ahead of you. 

&&

$$

NMZ027-TXZ270-277-211000-
/O.NEW.KMAF.ZF.Y.0001.200221T0003Z-200221T1000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Fort Davis
603 PM CST Thu Feb 20 2020 /503 PM MST Thu Feb 20 2020/

...FREEZING FOG ADVISORY IN EFFECT UNTIL 4 AM CST /3 AM MST/
FRIDAY...

* WHAT...Visibility 1 mile or less in freezing fog.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet, and Davis 
  Mountains.

* WHEN...Until 4 AM CST /3 AM MST/ Friday.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential light ice on roads and exposed surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive, slow down, and use your 
headlights, and leave plenty of distance ahead of you. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
871 
WWUS74 KMAF 210728
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
128 AM CST Fri Feb 21 2020

TXZ271-211500-
/O.EXT.KMAF.ZF.Y.0001.000000T0000Z-200221T1500Z/
/O.CON.KMAF.HW.W.0012.000000T0000Z-200221T1500Z/
Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains NP and Pine Springs
1228 AM MST Fri Feb 21 2020

...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL 8 AM MST THIS
MORNING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHAT...For the High Wind Warning, east winds near 40 mph 
  through Guadalupe Pass. For the Freezing Fog Advisory, 
  visibility less than 1 mile in freezing fog.

* WHERE...Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and potential for light ice accumulations on roadways and 
  exposed surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive, slow down, and use your
headlights, and leave plenty of distance ahead of you.

&&

$$

NMZ027-TXZ270-277-211500-
/O.EXT.KMAF.ZF.Y.0001.000000T0000Z-200221T1500Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Fort Davis
128 AM CST Fri Feb 21 2020 /1228 AM MST Fri Feb 21 2020/

...FREEZING FOG ADVISORY NOW IN EFFECT UNTIL 9 AM CST /8 AM MST/
THIS MORNING...

* WHAT...Visibility 1 mile or less in freezing fog.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe Mountains Above 7000 Feet, and Davis 
  Mountains.

* WHEN...Until 9 AM CST /8 AM MST/ this morning.

* IMPACTS...Hazardous driving conditions due to low visibility 
  and potential light ice on roads and exposed surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive, slow down, and use your
headlights, and leave plenty of distance ahead of you.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Feb 20, 3:47 AM CST, 0 minutes earlier.

Area forecast discussion, Feb 20, 3:47 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
347 AM CST Thu Feb 20 2020

.DISCUSSION...

Isentropic upglide continues today, with faint echoes currently
across Brewster and Terrell counties, diminishing further north
across the Lower Trans Pecos. While these areas are likely
receiving light rain this morning, elsewhere, patchy light
drizzle continues ahead of the next cold front progged to edge
into the area prior to daybreak. This front will result in cooler
temperatures today, with highs across portions of Southeast New
Mexico, the northern Permian Basin, and higher terrain not
expected to get out of the 30s. Most of the rest of the area will
be in the lower to middle 40s, with 50s confined to portions of
the Rio Grande Valley. This front will be accompanied by breezy
northeasterly winds, resulting in wind chill values in the 20s and
30s through much of the morning. These northeasterly winds will
also result in another gap wind event through Guadalupe Pass,
where a High Wind Warning has been issued from this morning
through early Friday morning. Precipitation is expected to
gradually wind down from north to south today as drier air begins
to filter into the region, with the best chance for rain this
afternoon mainly along/west of the Pecos River, and along the lee
of the higher terrain. Early this morning, some freezing drizzle
may be possible across northern Lea county, but otherwise, only
cold rain/drizzle is expected. High-resolution guidance indicates
a quicker end to precipitation, with dry conditions expected by
early this evening, with the exception of light rain possible
through the Presidio Valley toward Boquillas, along the Rio
Grande tonight.

Below normal temperatures will continue on Friday, though a return
to southerly surface flow will yield slightly warmer conditions,
with highs in the 40s and 50s. The warming trend continues in
earnest through the weekend, with highs Saturday in the 60s to
around 70 degrees for most, and even warmer temperatures Sunday in
the middle 60s to middle 70s, with 80s possible through the Rio
Grande Valley. A shortwave ahead of an approaching trough could
produce some showers across mainly Southeast New Mexico Saturday
afternoon into Saturday night, though dry conditions are expected
areawide thereafter as the aforementioned trough moves across
northern New Mexico and into the Central Plains on Sunday. The
trough will result in breezy to windy conditions areawide Sunday
into Sunday night, with associated downslope warming yielding the
above normal temperatures Sunday afternoon. In the wake of the
trough Monday, temperatures will be cooler as an associated cold
front quickly moves south across the region, with the cooling
trend expected to continue into midweek, with below normal
temperatures returning areawide by Wednesday. A persistent trough
anchored over the eastern CONUS will maintain dry northwesterly
flow aloft over the region, and could set the tone for continued
cool temperatures through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     41  27  47  37 /  20   0   0   0
Carlsbad                       41  31  45  37 /  40  10  10  10
Dryden                         50  37  51  38 /  30  10   0   0
Fort Stockton                  40  32  46  38 /  40  10  10   0
Guadalupe Pass                 36  24  41  37 /  30  10  10  10
Hobbs                          37  26  44  35 /  30   0  10   0
Marfa                          40  28  46  33 /  30  10   0   0
Midland Intl Airport           40  28  46  37 /  20   0   0   0
Odessa                         40  28  46  38 /  20   0   0   0
Wink                           42  30  48  36 /  30  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 7 AM this morning to 8 AM MST Friday for
     Guadalupe and Delaware Mountains.

&&

44/84
Hazardous weather outlook, Feb 20, 2:00 AM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CST Thu Feb 20 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CST Thu Feb 20 2020 /100 AM MST Thu Feb 20 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect from 7 AM this morning to 8 AM MST
Friday for gap winds through Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning is in effect until 8 AM MST Friday for gap winds
through Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

Nearby

High Wind Warnings in Texas, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.